Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 227, NWS Dodge City, KS

July 1, 2019Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2019, 7:59 PM MDT for Hamilton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 7:59 PM MDT (01:59 UTC)
Expired
Jul 1, 2019, 8:30 PM MDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS53 KDDC 020159
SVRDDC
KSC075-020230-
/O.NEW.KDDC.SV.W.0227.190702T0159Z-190702T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
759 PM MDT Mon Jul 1 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 830 PM MDT.

* At 759 PM MDT, a severe thunderstorm was located near Coolidge,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10204 3826 10166 3795 10166 3795 10204
TIME...MOT...LOC 0159Z 233DEG 14KT 3809 10191 

HAIL...0.75IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
438 
WWUS53 KDDC 020207
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
807 PM MDT Mon Jul 1 2019

KSC075-020230-
/O.CON.KDDC.SV.W.0227.000000T0000Z-190702T0230Z/
Hamilton KS-
807 PM MDT Mon Jul 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 807 PM MDT, a severe thunderstorm was located 10 miles northeast
of Coolidge, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10204 3826 10166 3795 10166 3795 10204
TIME...MOT...LOC 0207Z 232DEG 9KT 3814 10186 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
798 
WWUS53 KDDC 020224
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
824 PM MDT Mon Jul 1 2019

KSC075-020233-
/O.EXP.KDDC.SV.W.0227.000000T0000Z-190702T0230Z/
Hamilton KS-
824 PM MDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3826 10204 3826 10166 3795 10166 3795 10204
TIME...MOT...LOC 0223Z 270DEG 14KT 3818 10180 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:54 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 4:54 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
554 PM CDT Mon Jul 1 2019

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 155 PM CDT Mon Jul 1 2019

Storms are expected to develop this afternoon and evening across eastern
Colorado. Bulk shear and steering winds are very marginal, so there
might not be much to this activity other than some moderate rain amounts.
Still, cannot rule out a stray strong wind or two with said activity.
Since mid level winds are weak, activity should not drift too far to
the east and much of the activity remaining west of Highway 283 and
perhaps even west of Highway 83 as well (particularly for any stronger
storm). Otherwise, other than this, a fairly tranquil night is expected
for the rest of the FA with lows in the 60s by morning. For tomorrow,
a very weak upper level low will move south of the FA. Slight cooling
at 500-hPa in association with the low may be enough to spark off widely
scattered small storms across SW Kansas. Again, bulk shear will continue
to remain weak so the overall severity of this second activity should
remain quite low. Otherwise, highs in the upper 80s to lower 90s look
on tap for Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 155 PM CDT Mon Jul 1 2019

The overall extended period will trend to near normal temperatures.
We will be in the synoptic pattern that is typical of Summer with
only isolated storms and warm to hot temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 535 PM CDT Mon Jul 1 2019

VFR conditions with light winds overall for the TAF time period.
Showers and thunderstorms have developed in eastern Colorado and
slowly move east through the evening and overnight and could
affect GCK around 04Z with lower cloud ceilings and outflow winds
from the storms briefly gusting out of the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  91  67  93 /  20  30  30   0
GCK  65  90  63  93 /  40  30  30   0
EHA  64  88  64  93 /  40  30  30  10
LBL  64  90  65  93 /  30  30  30  10
HYS  70  91  68  93 /  10  30  30  10
P28  71  95  71  95 /  10  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Tatro
Hazardous weather outlook, Jul 1, 1:37 AM MDT, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
237 AM CDT Mon Jul 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
237 AM CDT Mon Jul 1 2019 /137 AM MDT Mon Jul 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected near the Colorado/Kansas
border this evening, during the 7 pm to midnight time frame. Some
of the stronger storms may produce wind gusts of 50 to 55 mph,
with most if not all of this activity remaining west of US Highway
83.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected Tuesday afternoon. Storms
will move slowly and erratically, and be capable of locally heavy
rainfall.

Thunderstorm coverage will be more limited Wednesday and Thursday.

Expect thunderstorm coverage to increase Friday through Sunday.
The potential for thunderstorm complexes and locally heavy rain
will increase over the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible near the Colorado/Kansas
border this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Jul 1, 7:32 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
832 PM CDT Mon Jul 1 2019

KSZ061-074-084-020215-
Stanton KS-Hamilton KS-Morton KS-
832 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON
AND WESTERN STANTON COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 831 PM CDT/731 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Tribune
to 16 miles southwest of Syracuse to 9 miles west of Richfield.
Movement was east at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Syracuse, Manter, Coolidge and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3826 10166 3725 10189 3725 10204
TIME...MOT...LOC 0131Z 281DEG 25KT 3826 10168 3780 10195 3728 10195

TATRO
Local storm report, Jul 1, 7:46 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     4 ENE MANTER            37.55N 101.82W
07/01/2019  E60 MPH          STANTON            KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:32 PM MDTSpecial Weather StatementDDCHamilton43 min
Jul 1, 7:45 PM MDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton45 min
Jul 1, 8:23 PM MDTSpecial Weather StatementDDCHamilton, Morton, Stanton52 min
Jul 1, 8:57 PM MDTSpecial Weather StatementDDCGrant, Kearny48 min
Jul 1, 9:11 PM MDTSpecial Weather StatementDDCMorton, Stevens49 min
Jul 1, 9:23 PM MDTSpecial Weather StatementDDCFinney, Haskell37 min
Jul 1, 9:46 PM MDTSpecial Weather StatementDDCScott29 min
Jul 1, 11:02 PM MDTFlash Flood WarningDDCStevens3 hr
Jul 2, 12:23 AM MDTFlash Flood WarningDDCSeward, Stevens3 hr
Jul 2, 2:52 PM MDTSpecial Weather StatementDDCRush53 min
Jul 2, 3:01 PM MDTSpecial Weather StatementDDCRush59 min
Jul 2, 3:23 PM MDTSpecial Weather StatementDDCFord67 min
Jul 2, 3:32 PM MDTSpecial Weather StatementDDCEllis58 min
Jul 2, 4:01 PM MDTSpecial Weather StatementDDCFord44 min
Jul 2, 4:05 PM MDTFlash Flood WarningDDCEllis, Rush6 hr
Jul 2, 4:24 PM MDTSpecial Weather StatementDDCPawnee51 min
Jul 2, 5:01 PM MDTSpecial Weather StatementDDCPawnee44 min
Jul 2, 5:30 PM MDTSpecial Weather StatementDDCEdwards45 min
Jul 2, 5:59 PM MDTSpecial Weather StatementDDCPawnee61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.